Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2013, 9:28 AM CDT for Meade County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2013, 9:28 AM CDT (14:28 UTC)
- Expired
- Aug 17, 2013, 10:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Meade County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
527
WUUS53 KDDC 171428
SVRDDC
KSC119-171515-
/O.NEW.KDDC.SV.W.0277.130817T1428Z-130817T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
928 AM CDT SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1015 AM CDT
* AT 925 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEADE STATE
PARK...AND MOVING SOUTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN MEADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10063 3726 10060 3726 10038 3700 10021
TIME...MOT...LOC 1428Z 000DEG 13KT 3717 10049
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
686
WWUS53 KDDC 171449
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 AM CDT SAT AUG 17 2013
KSC119-171515-
/O.CON.KDDC.SV.W.0277.000000T0000Z-130817T1515Z/
MEADE KS-
949 AM CDT SAT AUG 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MEADE COUNTY UNTIL 1015 AM CDT...
AT 945 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MISSLER...AND MOVING SOUTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEADE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10063 3726 10060 3726 10038 3700 10021
TIME...MOT...LOC 1450Z 354DEG 14KT 3723 10046
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON183 WWUS53 KDDC 171514 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1014 AM CDT SAT AUG 17 2013 KSC119-171524- /O.EXP.KDDC.SV.W.0277.000000T0000Z-130817T1515Z/ MEADE KS- 1014 AM CDT SAT AUG 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE COUNTY WILL EXPIRE AT 1015 AM CDT/915 AM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3700 10063 3726 10060 3726 10038 3700 10021 TIME...MOT...LOC 1514Z 354DEG 14KT 3714 10045 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:17 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 17, 9:17 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 917 AM CDT Sat Aug 17 2013 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 912 AM CDT SAT AUG 17 2013 Water vapor imagery and 12Z upper air analysis indicate an amplified upper level ridge of high pressure situated across the Intermountain West. Meanwhile, a northerly flow aloft prevails across the Western High Plains. Near the surface, a large area of high pressure extends from the Western Great Lakes Region southwest into eastern Kansas. Surface dewpoints remain primarily in the 60s(F) across central and southwest Kansas. && .SHORT TERM...(Today and tonight) ISSUED AT 351 AM CDT SAT AUG 17 2013 Upper level ridging over the Rockies and deep upper-level troughing over the southern Mississippi Valley is resulting in northerly mid to high level flow across western Kansas. The lack of low level westerly downslope flow has kept high temperatures cooler of late. Low level moisture continued to be plentiful with surface dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg, low to mid level warm advection and mid level frontogenesis have resulted in isolated thunderstorms this morning from Wakeeney southward through Ford county and into extreme western Oklahoma. This diurnally modulated activity will diminish after sunrise as the low level jet weakens, leaving just some mid level cloud cover for the remainder of the day. The cloudiness should keep Dodge City and points east cooler today with highs in the upper 70s to mid 80s. More sun is expected in far southwest Kansas where temperatures ought to reach into the lower 90s. Clear to partly cloudy skies are expected tonight with south to southeast winds at 10 kts and lows in the lower to middle 60s. .LONG TERM...(Sunday through Friday) ISSUED AT 237 AM CDT SAT AUG 17 2013 The early part of the extended period will see the upper level ridge move out of the Rockies over the northern and central High Plains. This will bring somewhat warmer mid level temperatures back out over western Kansas and allow daytime highs warm back toward seasonal norms. The medium range models are all tending to keep the upper level ridge in place over the central part of the country through much of the week. Toward next weekend, the models open up an upper level low pressure system just off the west coast and lift it through the northern Rockies into southern Canada. This tends to weaken the upper level ridge over the central part of the country somewhat which may allow better chances for thunderstorms especially out toward the Colorado border. Given the isolated nature of any thunderstorms, will leave the going dry forecast intact. The ECMWF has been tending to bring an upper level disturbance westward over the gulf coast states and then bring it back northward on the backside of the upper high into the central plains. None of the other models are doing this but it will have to be watched for next weekend. Daytime high temperatures are generally forecast in the low 90s. Don't see temperatures spiking much higher than this given the recent abundant rainfall and significantly greener vegetation across southwest Kansas. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 608 AM CDT SAT AUG 17 2013 Early morning thunderstorms will move out of central and southwest Kansas after sunrise. Look for ifr cigs around Garden City to persist through the morning hours before improving to vfr by late morning. Vfr cigs at Dodge City and Hays will continue through the morning before scattering out this afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 63 88 65 / 20 0 0 0 GCK 86 63 90 66 / 20 0 0 0 EHA 92 65 92 66 / 10 0 0 0 LBL 89 65 90 67 / 20 0 0 0 HYS 81 62 87 64 / 20 0 0 0 P28 81 62 87 65 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...FINCH LONG TERM...GERARD AVIATION...GERARD
Hazardous weather outlook, Aug 17, 4:38 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT SAT AUG 17 2013 KSZ030-031-043>046-061>066-074>081-084>090-181130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM. ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 17, 5:10 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT SAT AUG 17 2013 KSZ086-087-171115- MEADE-SEWARD- 510 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES... AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3699 10066 3729 10063 3732 10055 3701 10037 TIME...MOT...LOC 1010Z 346DEG 13KT 3726 10059 FINCH
Special weather statement, Aug 17, 5:42 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 AM CDT SAT AUG 17 2013
KSZ086-087-171145-
MEADE-SEWARD-
542 AM CDT SAT AUG 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...
AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAYNE...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3708 10092 3718 10081 3702 10058 3699 10077
3699 10088
TIME...MOT...LOC 1041Z 322DEG 19KT 3710 10082
FINCHLocal storm report, Aug 17, 6:05 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT SAT AUG 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM HAIL PLAINS CITY 37.26N 100.59W
08/17/2013 E0.75 INCH MEADE KS PUBLIC
&&
JFINCHLocal storm report, Aug 17, 7:45 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 AM CDT SAT AUG 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 5 WNW MEADE STATE PARK 37.19N 100.51W
08/17/2013 E1.00 INCH MEADE KS PUBLIC
&&
GERARDLocal storm report, Aug 17, 8:42 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 AM CDT SAT AUG 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL PLAINS CITY 37.26N 100.59W
08/17/2013 E0.88 INCH MEADE KS PUBLIC
0550 AM HAIL MONTEZUMA 37.60N 100.44W
08/17/2013 E0.88 INCH GRAY KS PUBLIC
&&
GERARDSpecial weather statement, Aug 17, 9:22 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 922 AM CDT SAT AUG 17 2013 KSZ087-171515- MEADE- 922 AM CDT SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY... AT 920 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MEADE STATE PARK...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHWESTERN MEADE COUNTY...INCLUDING THE CITY OF MEADE STATE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3700 10024 3700 10063 3723 10058 3723 10035 TIME...MOT...LOC 1423Z 358DEG 15KT 3713 10046 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:10 AM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| Aug 17, 4:23 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 52 min |
| Aug 17, 4:42 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 48 min |
| Aug 17, 5:10 AM CDT | Special Weather Statement | DDC | Meade | 65 min |
| Aug 17, 5:42 AM CDT | Special Weather Statement | DDC | Seward | 63 min |
| Aug 17, 5:46 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 59 min |
| Aug 17, 6:10 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 65 min |
| Aug 17, 7:15 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Aug 17, 8:11 AM CDT | Areal Flood Warning | DDC | Meade | 6 hr |
| Aug 17, 9:22 AM CDT | Special Weather Statement | DDC | Meade | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.